Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 11, 2008, 7:25 AM MST for Apache County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2008, 7:25 AM MST (14:25 UTC)
- Expired
- Oct 11, 2008, 7:46 AM MST
- In force
- 21 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Apache County, AZ
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 6:22 AM MST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 2.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:30 PM MST, 15 hours 55 minutes earlier.
Area forecast discussion, Oct 10, 3:30 PM MST, 15 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 PM MST FRI OCT 10 2008 .SYNOPSIS...A STRONG STORM SYSTEM DEVELOPING OVER THE WESTERN GREAT BASIN WILL BRING CONTINUED VERY WINDY CONDITIONS TO MUCH OF THE REGION THROUGH SATURDAY. THE WINDIEST PERIOD WILL BE LATE THIS EVENING INTO SATURDAY AFTERNOON...WHEN HIGH WINDS IN EXCESS OF 60 MILES PER HOUR ARE POSSIBLE...MAINLY FROM THE MOGOLLON RIM NORTHEASTWARD. THIS STORM WILL ALSO BRING SHARPLY COLDER TEMPERATURES...WITH AREAS OF RAIN EAST OF FLAGSTAFF LATE TONIGHT AND SATURDAY...AND A CHANCE OF RAIN OR SNOW SHOWERS NORTHWEST OF FLAGSTAFF. COLD TEMPERATURES WILL REMAIN SUNDAY AND MONDAY...BEFORE GRADUAL IMPROVEMENT FOR THE REMAINDER OF NEXT WEEK. && .DISCUSSION...VERY STRONG AND COLD LOW PRESSURE SYSTEM FOR THIS EARLY IN THE SEASON IS CENTERED OVER NEVADA AND CENTRAL CALIFORNIA THIS AFTERNOON. A SURFACE LOW IS DEEPENING OVER SOUTHERN UTAH AND THIS IS CREATING WINDY CONDITIONS OVER NORTHERN ARIZONA. SUSTAINED SPEEDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH WILL CONTINUE THROUGH THE EVENING...AND A WIND ADVISORY REMAINS IN EFFECT. THE MAIN CONCERN WILL SHIFT TO THE POTENTIAL FOR VERY STRONG WINDS FROM LATE TONIGHT THROUGH SATURDAY...MAINLY FROM THE MOGOLLON RIM NORTHEASTWARD. AS THE STORM SYSTEM AND COLD FRONT CONTINUE TO APPROACH...700 MB WINDS ARE FORECAST TO INCREASE TO 60-75 KTS...ALONG WITH A VERY STRONG COLD FRONT. A HIGH WIND WARNING WILL BE ISSUED ALONG AND NORTHEAST OF THE MOGOLLON RIM FROM 1 AM UNTIL 6 PM SATURDAY. AREAS JUST NORTHEAST OF HIGHER TERRAIN WILL SEE THE STRONGEST WINDS AT FIRST...INCLUDING DONEY PARK AND AREAS JUST NORTH OF THE MOGOLLON RIM AND WHITE MTNS. AFTER SUNRISE...WINDS WILL INCREASE OVER A LARGE AREA WITH SUSTAINED SPEEDS OF 30-40 MPH AND GUSTS AS HIGH AS 60-70 MPH. SEE THE HIGH WIND WARNING...PHXNPWFGZ FOR DETAILS. THE OTHER ASPECT OF THIS STORM WILL BE MUCH COLDER TEMPERATURES AND PRECIPITATION CHANCES. MOISTURE BEING PULLED NORTHWARD IN ADVANCE OF THIS LOW SHOULD ARRIVE IN EAST CENTRAL AZ OVERNIGHT AND INTO SATURDAY. STRONG UPSLOPE FLOW WILL BRING HIGH RAIN CHANCES FOR THE WHITE MTNS WITH LESSER CHANCES FROM THE PAYSON AREA TOWARD WINDOW ROCK. THE WESTWARD EXTENT OF THE MOISTURE IS STILL UNCERTAIN...SO A 20-30 PCT CHANCE OF SHOWERS IS IN THE FORECAST FOR MOST OTHER AREAS. HIGH TEMPERATURES SATURDAY WILL BE REACHED EARLY IN THE DAY FOR MANY AREAS...WITH TEMPERATURES FALLING INTO THE UPPER 30S OR 40S BY AFTERNOON OVER THE HIGHER TERRAIN. A HARD FREEZE IS LIKELY FOR MOST AREAS ABOVE 4500-5000 FEET SATURDAY NIGHT AND SUNDAY NIGHT...THE FIRST OF THE SEASON AT SOME LOCATIONS. EXPECT WARMER TEMPERATURES FOR MONDAY THROUGH MOST OF NEXT WEEK AS THE STORM SYSTEM MOVES AWAY FROM THE STATE. THERE IS A POSSIBILITY OF SOME MOISTURE MOVING IN FROM THE SOUTHEAST BY MIDWEEK...AND A LOW CHANCE OF SHOWERS HAS BEEN INCLUDED IN THE FORECAST. && .AVIATION...FOR THE 00Z PACKAGE...A STRONG LOW PRESSURE SYSTEM WILL BRING STRONG WINDS THROUGH SATURDAY. EXPECT SOUTHWEST WINDS OF 25 TO 35 KTS WITH GUSTS REACHING 45 KTS THIS EVENING AND AGAIN SATURDAY AFTERNOON. SOME AREAS WILL HAVE STRONG WINDS OVERNIGHT TONIGHT AS WELL. SOME MOISTURE WILL MOVE NORTHWARD OVER FAR EASTERN ARIZONA WITH AN INCREASING CHANCE OF SHOWERS WITH CEILINGS OF 1-3 KFT AGL BY SATURDAY MORNING. ELSEWHERE VFR CONDITIONS ARE ANTICIPATED. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM MST SATURDAY AZZ009>018-039-040. HIGH WIND WARNING 1 AM MST SATURDAY THROUGH 6 PM MST SATURDAY FOR AZZ009>018-039-040 WIND ADVISORY UNTIL 4 PM MST SATURDAY FOR AZZ004>008-037-038. && PUBLIC.........JJ AVIATION.......MAS VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Oct 10, 9:05 AM MST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 905 AM MST FRI OCT 10 2008 AZZ004>018-037>040-110800- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 905 AM MST FRI OCT 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL IMPACT NORTHERN ARIZONA WITH STRONG WINDS TODAY AND SATURDAY. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH WILL BEGIN THIS MORNING AND WILL CONTINUE THROUGHOUT THE EVENING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR ALL AREAS OF NORTHERN ARIZONA. BY LATE TONIGHT...VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP. SOUTHWEST WINDS ARE ANTICIPATED TO INCREASE TO 30 TO 45 MPH WITH GUSTS OF 55 TO 70 MPH ACROSS MUCH OF NORTHERN ARIZONA. ACROSS THE LITTLE COLORADO RIVER VALLEY...STRONG WINDS WILL BE ABLE TO PICK UP DUST AND SAND...CAUSING DIMINISHED VISIBILITIES OF TWO MILES OR LESS. AS A RESULT...A HIGH WIND WATCH HAS BEEN ISSUED FOR A MAJORITY OF THE FORECAST AREA. PLEASE SEE PHXNPWFGZ FOR SPECIFIC DETAILS. THIS IS A POTENTIALLY HAZARDOUS AND DAMAGING HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER...MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS AND TAKE NECESSARY PRECAUTIONS TO AVOID LOSS OR DAMAGE OF PROPERTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG AND POTENTIALLY DAMAGING WINDS WILL CONTINUE THROUGH MUCH OF SATURDAY...ESPECIALLY FROM THE MOGOLLON RIM NORTHWARD. A HIGH WIND WATCH REMAINS IN EFFECT FOR THESE AREAS. BY LATE SATURDAY EVENING...THE LOW PRESSURE AREA IS FORECAST TO MOVE TO THE NORTHEAST OF THE STATE...BRINGING A DECREASE IN WIND SPEEDS. MUCH COLDER AIR WILL MOVE INTO THE AREA SATURDAY AND SUNDAY. THE FIRST HARD FREEZE OF THE SEASON WILL BE POSSIBLE SUNDAY AND MONDAY MORNINGS FOR MANY AREAS...POTENTIALLY AFFECTING LOCATIONS AS LOW AS 4500 FEET IN ELEVATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:50 AM MST | Severe Thunderstorm Warning | FGZ | Apache, Gila, Navajo | 25 min |
| Oct 11, 10:34 AM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 26 min |
| Oct 11, 2:27 PM MST | Freeze Warning | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 18 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.